Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 249, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2011, 7:09 PM MDT for Cheyenne County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 7:09 PM MDT (01:09 UTC)
- Expired
- Aug 6, 2011, 8:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 4007 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015
WUUS53 KGLD 070109
SVRGLD
COC017-070215-
/O.NEW.KGLD.SV.W.0249.110807T0109Z-110807T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 815 PM MDT
* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILD HORSE...AND WAS MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3884 10317 3898 10310 3886 10251 3861 10263
3881 10317
TIME...MOT...LOC 0109Z 290DEG 15KT 3885 10299
WIND...HAIL 60MPH 1.00IN
$$
LOCKHART2 follow-up statements
154
WWUS53 KGLD 070139
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT SAT AUG 6 2011
COC017-070215-
/O.CON.KGLD.SV.W.0249.000000T0000Z-110807T0215Z/
CHEYENNE CO-
739 PM MDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CHEYENNE COUNTY UNTIL 815 PM MDT...
AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KIT
CARSON...AND WAS MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3884 10317 3898 10310 3886 10251 3861 10263
3881 10317
TIME...MOT...LOC 0139Z 304DEG 28KT 3873 10276
WIND...HAIL 60MPH 1.00IN
$$
LOCKHART170
WWUS53 KGLD 070207
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SAT AUG 6 2011
COC017-070217-
/O.EXP.KGLD.SV.W.0249.000000T0000Z-110807T0215Z/
CHEYENNE CO-
807 PM MDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY WILL
EXPIRE AT 815 PM MDT/915 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3884 10317 3898 10310 3886 10251 3861 10263
3881 10317
TIME...MOT...LOC 0207Z 304DEG 28KT 3861 10253
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:31 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 6, 5:31 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 531 PM MDT SAT AUG 6 2011 .DISCUSSION... 301 PM MDT SAT AUG 6 2011 FORECAST PROBLEMS WILL BE CHANCES FOR PRECIPITATION THROUGH THE PERIOD WITH HOW MUCH TO COOL OFF HIGH TEMPERATURES NEXT WEEK. BOTH OF THESE HIGHLY DEPENDENT ON FRONTAL POSITIONS WHICH WILL BE HIGHLY PROBLEMATIC CONSIDERING THE PATTERN AND MODEL VARIABILITY. SATELLITE SHOWING LITTLE CHANGE IN THE FLOW ALOFT OVER THE LAST 24 HOURS WITH A PROGRESSIVE FLOW DOMINATING. BROAD UPPER RIDGE REMAINS OVER MOST OF THE SOUTHERN PORTION OF THE COUNTRY. MEAN/UNORGANIZED UPPER TROUGH OVER THE WESTERN AND NORTH CENTRAL PORTIONS OF THE COUNTRY. NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW. MAIN MID LEVEL MOISTURE PLUME CONTINUES TO BE SOUTH AND EAST OF THE AREA AT THIS TIME. PREFRONTAL TROUGH AND COLD FRONT PROGRESSING THROUGH THE AREA AT THIS TIME. PREFRONTAL TROUGH/COLD FRONT PUSHING THROUGH THE AREA ALREADY AND AHEAD OF SCHEDULE. THE ECMWF IS THE FASTEST/HAS BEEN THE FASTEST AND WILL BE USED INITIALLY. THE RUC IS ALSO SUPPORTING THE ECMWF AS WELL. MODELS ARE COOL INITIALLY ON THE LOW LEVEL THERMAL FIELD WITH THE LATEST ECMWF AND CANADIAN CATCHING IT THE BEST AT THIS TIME. TONIGHT...COMPLICATED SCENARIO FOR TONIGHT. AREA IS IN THE RIGHT REAR QUADRANT OF THE JET AT THIS TIME AS A SHORTWAVE TROUGH MOVES ACROSS SOUTHERN AND EASTERN SECTIONS. MID LEVELS PER SATELLITE AND 12Z SOUNDINGS HAVE DRIED OUT SIGNIFICANTLY. THAT DRY AIR IS CURRENTLY OVER OUR AREA WITH THE BEST MOISTURE ALOFT FURTHER SOUTHEAST. LITTLE TO NO CLOUD COVER ARE BEHIND THE INITIAL WIND SHIFT/PREFRONTAL TROUGH WITH DEVELOPMENT TO OUR SOUTH AND SOUTHWEST. CU IS FORMING OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND NORTH CENTRAL COLORADO. THE JET LIFT REMAINS NEAR THE NORTH OR NORTH OF THE AREA AFTER EARLY THIS EVENING. INITIAL WINDSHIFT IS FURTHER EAST AND SOUTH THAN ANY MODEL INDICATES. EARLY ON TONIGHT MODELS STALL OUT THE BOUNDARY AND BRING IT BACK NORTH TO DIFFERENT DEGREES. AFTER THE CURRENT SHORTWAVE TROUGH MOVES THROUGH NO ADDITIONAL SHORTWAVE LOOKS TO COME THROUGH DURING THE NIGHT. POSSIBLE WARM AIR ADVECTION SETS UP DURING THE NIGHT BUT THE CINH ALOFT LOOKS TO HOLD. AT THIS TIME... WILL PUT THE HIGHEST CHANCE AHEAD OF THE BOUNDARY WHICH WILL BE OVER SOUTHERN AND EASTERN AREAS AND LEAVE SLIGHT CHANCE TO THE NORTH OF IT DUE TO UNCERTAINTY AND THE MID UPPER LIFT THAT WILL BE CLOSE TO THE AREA. SUNDAY/SUNDAY NIGHT...CONSIDERING WHERE THE WARM FRONT COULD... CURRENT PATCHY FOG AREA IN THE MORNING LOOKS FINE. STRONG JET IS STILL TO THE NORTH AND WEST OF THE AREA BY LATE AFTERNOON. DURING THE NIGHT...THE STRONGEST JET LIFT IS TO OUR NORTH AND EAST. BIG DIFFERENCES EXIST AS TO WHERE IF ANY BOUNDARY WILL BE DURING THE DAY. AT THIS TIME...IT LOOKS LIKE ANY BOUNDARY WILL BE NORTH AND WEST OF THE AREA BY LATE AFTERNOON. THEN MODELS ARE DIFFERENT IN HOW THE BRING THE BOUNDARY BACK SOUTH. NAM DEVELOPS A SIGNIFICANT COLD POOL TO OUR NORTH AND SHOVES STRONG NORTH WINDS THROUGH THE ENTIRE AREA BY 12Z SUNDAY NIGHT. CONSIDERING WHERE THE STRONGEST FORCING AND MOST OF THE THUNDERSTORMS DEVELOPMENT...THAT IS NOT OUT OF THE REALM OF POSSIBILITY. AFTER SAYING ALL THAT AND COMPARED TO THE NEWER DATA...THE CURRENT THUNDERSTORM FORECAST LOOKS VERY REASONABLE AND SEE LITTLE REASON SIGNIFICANTLY CHANGE IT. EVERYTHING IS POINT TO THE NORTHEAST HALF HAVING THE BEST CHANCE. ONLY MADE MINOR ADJUSTMENTS ON THE MAX TEMPERATURES WITH THE WARMEST BEING IN THE SOUTH. MONDAY/MONDAY NIGHT...LOOKS LIKE THERE COULD STILL BE SOME MORNING CONVECTION AS SHORTWAVE TROUGH IS STILL AFFECTING THE AREA. SO WILL CONFINE POPS TO THE EASTERN HALF IN THE MORNING. MOST OF THE MODELS KEEP THE STRONG JET TO OUR NORTH DURING THIS PERIOD WITH THE NAM BEING THE OUTLIER WITH IT HAVING THE JET OVER US. AREA THEN LOOKS TO STAY IN SUBSIDENCE WITH NO NEW MID LEVEL LIFT EXPECTED TO COME IN AND FRONT WELL SOUTH OF AREA. AT THIS TIME WILL LEAVE A TOKEN 20 POPS IN THERE SO AS NOT TO MAKE IT COMPLETELY DRY PLUS IT IS POSSIBLE THAT ANOTHER WEAK SHORTWAVE COULD AFFECT THE AREA IN A POST FRONTAL REGIME. BUT AM BELIEVING WE HAVE MUCH BETTER CHANCE OF BEING DRY. STRONG SYSTEM MOVING ACROSS THE EXTREME NORTH CENTRAL PORTION OF THE COUNTRY WILL PUSH A COLD FRONT THROUGH THE AREA BY 18Z. WILL GO TOWARD THE COOLER GUIDANCE. HOWEVER I MAY HAVE NOT GONE COOL ENOUGH ESPECIALLY IF THE COOLER ECMWF...WHICH IS VERIFYING WELL AT THIS TIME ACCORDING TO BOIVER...ENDS UP BEING RIGHT. TUESDAY/TUESDAY NIGHT...DID NOT CHANGE TOO MUCH FOR THIS PERIOD. WIND FIELD SUPPORTS KEEPING THE TEMPERATURES ON THE COOLER SIDE OF GUIDANCE. DECENT SHORTWAVE TROUGH MOVES IN FROM THE WEST LATE IN THE DAY AND MOSTLY OVERNIGHT AND THIS MATCHES CURRENT PRECIPITATION FORECAST VERY WELL. WEDNESDAY THROUGH SATURDAY...MODELS ARE NOT TOO DIFFERENT FROM EACH OTHER AND SHOWN SOME CONSISTENCY...AT LEAST ALOFT. FORECAST IS PROBLEMATIC IN REGARDS TO SHORTWAVE TIMING AND WHERE THE FRONTS END UP. WILL PROBABLY KEEP SOME KIND OF LOW CHANCE POPS IN THE CLIMATOLOGICAL NORMAL TIMES FOR THUNDERSTORMS. CONSIDERING THE LATEST DATA WOULD SUPPORT THE AREA BEING IN A POST FRONTAL OR UPSLOPE WIND REGIME...WILL TEND TOWARD THE COOLER GUIDANCE. THANKS TO ALL WHO COLLABORATED. BULLER && .AVIATION... 531 PM MDT SAT AUG 6 2011 FOR THE 00Z TAFS...FOR THE MOST PART VFR CIGS AND VIS WITH LIGHT VRB WINDS ARE EXPECTED. THERE IS A WINDOW LATER THIS EVENING AT BOTH MCK AND GLD WHERE A TSRA MAY ENCROACH THE TERMINALS. CONFIDENCE IS LOW THAT THIS WILL OCCUR BUT THERE ARE SEVERAL STORMS IN EASTERN COLORADO THAT MAY PERSIST LONG ENOUGH AFTER SUNSET TO MAKE IT TO THE TERMINALS. THERE IS ALSO AN OPPORTUNITY FOR PATCHY FOG TO DEVELOP LATE TONIGHT. WHAT FOG THAT DOES DEVELOP WILL DISSIPATE SHORTLY AFTER SUNRISE FOLLOWED BY A RETURN TO VFR CIGS AND VIS WITH LIGHT EAST SOUTHEAST WINDS. AEP && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 6, 10:45 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 6, 7:00 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SAT AUG 6 2011
COZ092-070130-
CHEYENNE COUNTY-
700 PM MDT SAT AUG 6 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILD HORSE...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3882 10317 3884 10317 3898 10310 3886 10251
3861 10263 3881 10317
TIME...MOT...LOC 0100Z 290DEG 15KT 3887 10303
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Aug 7, 2:48 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.